Alert archive / Nebraska / Wind Advisories in 2020

Wind Advisory 1, NWS Omaha, NE

January 5, 202030 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this wind advisory at Jan 5, 2020, 3:35 AM CST for 30 counties in Nebraska; 8 counties in Iowa. It took effect at Jan 5, 2020, 5:29 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2020, 3:35 AM CST (09:35 UTC)
In effect from
Jan 5, 2020, 5:29 AM CST
Expired
Jan 5, 2020, 1:00 PM CST
In force
8 hr
Issued by
NWS Omaha, NE
All 38 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Pierce County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 16 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WWUS73 KOAX 050935
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
335 AM CST Sun Jan 5 2020

NEZ011-012-016>018-030>032-042-052000-
/O.NEW.KOAX.WI.Y.0001.200105T1200Z-200105T2000Z/
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, Albion, 
St. Edward, Norfolk, Stanton, and Columbus
335 AM CST Sun Jan 5 2020

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

* WHAT...A period of northwest winds from 25 to 30 mph with gusts
  up to around or above 45 mph possible.

* WHERE...Knox, Cedar, Antelope, Pierce, Wayne, Boone, Madison, 
  Stanton and Platte Counties.

* WHEN...From 6 AM this morning until 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ043-NEZ015-033-034-043>045-050>053-065>068-078-088>090-052000-
/O.NEW.KOAX.WI.Y.0001.200105T1400Z-200105T2000Z/
Monona-Thurston-Cuming-Burt-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-
Including the cities of Onawa, Mapleton, Pender, Macy, Walthill, 
Winnebago, West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, 
Schuyler, Fremont, Blair, David City, Wahoo, Ashland, Yutan, 
Omaha, Bellevue, Papillion, La Vista, Seward, Milford, Lincoln, 
Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, Beatrice, 
Tecumseh, and Sterling
335 AM CST Sun Jan 5 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 PM CST
THIS AFTERNOON...

* WHAT...A period of northwest winds from 25 to 30 mph with gusts
  up to around or above 45 mph possible.

* WHERE...Portions of east central, northeast and southeast 
  Nebraska and west central Iowa.

* WHEN...From 8 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
958 
WWUS73 KOAX 051129
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
529 AM CST Sun Jan 5 2020

IAZ055-056-069-052000-
/O.EXA.KOAX.WI.Y.0001.200105T1400Z-200105T2000Z/
Harrison-Shelby-Pottawattamie-
Including the cities of Missouri Valley, Woodbine, Logan, Dunlap,
Harlan, and Council Bluffs
529 AM CST Sun Jan 5 2020

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

* WHAT...A period of northwest winds from 25 to 30 mph with 
  gusts up to around or above 45 mph possible.

* WHERE...Harrison, Shelby and Pottawattamie Counties.

* WHEN...From 8 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NEZ011-012-016>018-030>032-042-052000-
/O.EXT.KOAX.WI.Y.0001.200105T1129Z-200105T2000Z/
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, Albion, 
St. Edward, Norfolk, Stanton, and Columbus
529 AM CST Sun Jan 5 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

* WHAT...A period of northwest winds from 25 to 30 mph with 
  gusts up to around or above 45 mph possible.

* WHERE...Knox, Cedar, Antelope, Pierce, Wayne, Boone, Madison, 
  Stanton and Platte Counties.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ043-NEZ015-033-034-043>045-050>053-065>068-078-088>090-052000-
/O.CON.KOAX.WI.Y.0001.200105T1400Z-200105T2000Z/
Monona-Thurston-Cuming-Burt-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-
Including the cities of Onawa, Mapleton, Pender, Macy, Walthill, 
Winnebago, West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, 
Schuyler, Fremont, Blair, David City, Wahoo, Ashland, Yutan, 
Omaha, Bellevue, Papillion, La Vista, Seward, Milford, Lincoln, 
Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, Beatrice, 
Tecumseh, and Sterling
529 AM CST Sun Jan 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS
AFTERNOON...

* WHAT...A period of northwest winds from 25 to 30 mph with 
  gusts up to around or above 45 mph possible.

* WHERE...Portions of east central, northeast and southeast 
  Nebraska and west central Iowa.

* WHEN...From 8 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
683 
WWUS73 KOAX 051212
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
612 AM CST Sun Jan 5 2020

IAZ079-080-090-091-NEZ091>093-052000-
/O.EXA.KOAX.WI.Y.0001.000000T0000Z-200105T2000Z/
Mills-Montgomery-Fremont-Page-Nemaha-Pawnee-Richardson-
Including the cities of Glenwood, Red Oak, Sidney, Hamburg, 
Tabor, Farragut, Clarinda, Shenandoah, Auburn, Pawnee City, 
Table Rock, and Falls City
612 AM CST Sun Jan 5 2020

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

* WHAT...A period of northwest winds from 25 to 30 mph with 
  gusts up to around or above 45 mph possible.

* WHERE...In Nebraska, Nemaha, Pawnee and Richardson Counties. 
  In Iowa, Mills, Montgomery, Fremont and Page Counties.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ043-055-056-069-NEZ015-033-034-043>045-050>053-065>068-078-
088>090-052000-
/O.EXT.KOAX.WI.Y.0001.200105T1212Z-200105T2000Z/
Monona-Harrison-Shelby-Pottawattamie-Thurston-Cuming-Burt-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Pender, Macy, 
Walthill, Winnebago, West Point, Wisner, Tekamah, Oakland, Lyons,
Decatur, Schuyler, Fremont, Blair, David City, Wahoo, Ashland, 
Yutan, Omaha, Bellevue, Papillion, La Vista, Seward, Milford, 
Lincoln, Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, 
Beatrice, Tecumseh, and Sterling
612 AM CST Sun Jan 5 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

* WHAT...A period of northwest winds from 25 to 30 mph with 
  gusts up to around or above 45 mph possible.

* WHERE...Harrison, Shelby and Pottawattamie Counties.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NEZ011-012-016>018-030>032-042-052000-
/O.CON.KOAX.WI.Y.0001.000000T0000Z-200105T2000Z/
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, Albion, 
St. Edward, Norfolk, Stanton, and Columbus
612 AM CST Sun Jan 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS
AFTERNOON...

* WHAT...A period of northwest winds from 25 to 30 mph with 
  gusts up to around or above 45 mph possible.

* WHERE...Knox, Cedar, Antelope, Pierce, Wayne, Boone, Madison, 
  Stanton and Platte Counties.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
906 
WWUS73 KOAX 051802
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1202 PM CST Sun Jan 5 2020

IAZ069-079-080-090-091-NEZ011-012-016>018-030>033-042>044-050>053-
065>068-078-088>093-051915-
/O.CAN.KOAX.WI.Y.0001.000000T0000Z-200105T2000Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Knox-Cedar-Antelope-
Pierce-Wayne-Boone-Madison-Stanton-Cuming-Platte-Colfax-Dodge-
Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Creighton, Bloomfield, Crofton, Wausa, Verdigre, Niobrara, 
Hartington, Laurel, Randolph, Coleridge, Neligh, Elgin, Pierce, 
Plainview, Osmond, Wayne, Albion, St. Edward, Norfolk, Stanton, 
West Point, Wisner, Columbus, Schuyler, Fremont, David City, 
Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, La Vista, 
Seward, Milford, Lincoln, Plattsmouth, Nebraska City, Crete, 
Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
1202 PM CST Sun Jan 5 2020

...WIND ADVISORY IS CANCELLED...

Wind gusts have dropped below advisory levels, thus the wind
advisory that was previously in effect has been cancelled. Winds 
will continue to diminish this afternoon. 

$$

IAZ043-055-056-NEZ015-034-045-052000-
/O.CON.KOAX.WI.Y.0001.000000T0000Z-200105T2000Z/
Monona-Harrison-Shelby-Thurston-Burt-Washington-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Pender, Macy, Walthill, 
Winnebago, Tekamah, Oakland, Lyons, Decatur, and Blair
1202 PM CST Sun Jan 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 40 mph.

* WHERE...In Nebraska, Washington, Burt and Thurston Counties. 
  In Iowa, Harrison, Shelby and Monona Counties.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
724 
WWUS73 KOAX 051900
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
100 PM CST Sun Jan 5 2020

IAZ043-055-056-NEZ015-034-045-052000-
/O.CAN.KOAX.WI.Y.0001.000000T0000Z-200105T2000Z/
Monona-Harrison-Shelby-Thurston-Burt-Washington-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Pender, Macy, Walthill, 
Winnebago, Tekamah, Oakland, Lyons, Decatur, and Blair
100 PM CST Sun Jan 5 2020

...WIND ADVISORY IS CANCELLED...

Wind gusts have dropped below advisory levels, thus the wind
advisory that was previously in effect has been cancelled. Winds 
will continue to diminish this afternoon. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Jan 5, 3:35 AM CST, 0 minutes earlier.

Area forecast discussion, Jan 5, 3:35 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
335 AM CST Sun Jan 5 2020

.DISCUSSION...

The primary concerns in the short term are strong winds today,
possibly reaching advisory criteria. Will also need to keep a small
chance of precipitation for parts of the area Monday.

Today and Tonight. A fast moving shortwave trough will continue to
move eastward across the northern and central parts of the Plains
this morning, helping drive a cold front through the region. Winds
aloft are quite strong, but the question is how much these will mix
down before the winds aloft decrease and the low level pressure
gradient weakens. So far early this morning, sustained winds to the
west of our area have mostly been under 30 mph, but there have been
some gusts at or above 40 mph. It appears that there will be a
window, mainly between about 7 or 8 am and 1 pm where winds could
reach around 30 mph with gusts above 40. Went ahead and issued a
wind advisory for much of eastern NE and also into Monona county IA
from 7 or 8 am until around 2 pm. We will monitor things closely and
adjust this if needed.

Otherwise, besides being windy, temperatures will be quite mild
again, with most locations reaching into the 40s. High pressure at
the surface should build in from the west tonight, with winds
becoming light. This will allows low temperatures to fall into the
lower and mid 20s at most locations.

Monday. Model guidance continues to show an are of moisture and lift
moving through the area. This could generate some light rain or
light snow, mainly in parts of northeast NE. Temperatures Monday
should again top out in the 40s.

Monday night through Wednesday night. This period should be dry with
fairly mild temperatures. Some cooler air will work into the
northern parts of the forecast area Tuesday, with highs in the 30s,
but southeast NE and southwest IA should reach into the 40s in the
afternoon.

Thursday into the weekend.
This period could potentially be more active for eastern NE and
southwest IA. At the start of this period, there should be a fairly
broad mid tropospheric trough extending from western Canada down
into northwest Mexico. There is fairly good model agreement that
this trough will move eastward into our area by late Friday. That
trough will move out of the area by Saturday, while a stronger
trough digs over the western US. The heaviest precipitation is
currently expected to stay south of our area, from KS and MO
southward, but we will maintain some low POPS - mainly for parts of
southeast NE and southwest IA.

Thursday will be pretty mild for much of the local area, with highs
ranging from the mid and upper 30s near the SD border to the lower
and mid 50s near the KS and MO borders. Friday will be sharply
cooler with highs in the 20s north to 30s south. Temperatures are
forecast to moderate slightly Saturday, then even more on Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1107 PM CST Sat Jan 4 2020

VFR conditions will prevail through the forecast period. A Pacific
front will move through the area overnight with south to southwest
winds switching to northwest at 15-25 kt with gusts to 30-40 kt
behind the front. Despite the gusty post-frontal winds,
considerably stronger northwest flow just above the ground will
result in low-level wind shear tonight into Sunday morning. Winds
will gradually diminish on Sunday afternoon. Scattered to broken
high-level (FL250) clouds will persist.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 8 AM this morning to 2 PM CST this afternoon
     for NEZ015-033-034-043>045-050>053-065>068-078-088>090.

     Wind Advisory from 6 AM this morning until 2 PM CST this
     afternoon for NEZ011-012- 016>018-030>032-042.

IA...Wind Advisory from 8 AM this morning to 2 PM CST this afternoon
     for IAZ043.

&&

DISCUSSION...Miller
AVIATION...Mead
Hazardous weather outlook, Jan 4, 3:14 PM CST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
314 PM CST Sat Jan 4 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
314 PM CST Sat Jan 4 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

There is a small chance of a few flurries for parts of the area
Monday. And then there's a chance of snow and rain for Thursday
ahead of another strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DeWald

Nearby

Wind Advisories in Nebraska, 2020Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.